BRAF, MEK Inhibitors linked to ocular adverse effects
Treatment with BRAF and MEK inhibitors for metastatic melanoma is associated with several ocular adverse effects (OAE), a study has shown.
This retrospective, observational, pharmacovigilance study used VigiBase, the World Health Organization global safety database. The authors classified OAEs according to the eye segments and the inflammatory pattern based on the Standardization of Uveitis Nomenclature. They performed a disproportionality analysis to assess the associations of BRAF inhibitor monotherapy, MEK inhibitor monotherapy, and BRAF plus MEK inhibitors combination therapy with OAE reporting.
A total of 1,568 OAE cases were reported with BRAF and MEK inhibitors from January 2010 to October 2019. Of these cases, 1,006 had sufficient data included, which corresponded to 310 (30.8 percent), 124 (12.3 percent), and 572 (56.9 percent) cases reported with BRAF inhibitor, MEK inhibitor, or combination therapy, respectively.
BRAF inhibitor monotherapy significantly correlated with the reporting of iris and ciliary body abnormalities (odds ratio [OR], 8.7, 95 percent confidence interval [CI], 6.0–12.5), diffuse abnormalities (OR, 7.1, 95 percent CI, 5.4–9.4), anterior uveitis (OR, 8.6, 95 percent CI, 6.0–12.1), and panuveitis (OR, 7.1, 95 percent CI, 5.4–9.4).
On the other hand, MEK inhibitor monotherapy correlated with the reporting of retinal and choroid abnormalities (OR, 9.5, 95 percent CI, 7.4–12.2), diffuse abnormalities (OR, 2.5, 95 percent CI, 1.1–6.1), and panuveitis (OR, 2.5, 95 percent CI, 1.1–6.1).
Of note, combinations of BRAF and MEK inhibitors correlated with OAEs from both drugs, with a possible synergistic or additive effect for diffuse abnormalities and panuveitis.
“Our data provide the rationale for a personalized management of OAE in patients with BRAF plus MEK inhibitors combination therapy according to the type of ocular reaction,” the authors said.